Night Sweats (cont.)
Melissa Conrad Stöppler, MD
Melissa Conrad Stöppler, MD, is a U.S. board-certified Anatomic Pathologist with subspecialty training in the fields of Experimental and Molecular Pathology. Dr. Stöppler's educational background includes a BA with Highest Distinction from the University of Virginia and an MD from the University of North Carolina. She completed residency training in Anatomic Pathology at Georgetown University followed by subspecialty fellowship training in molecular diagnostics and experimental pathology.
William C. Shiel Jr., MD, FACP, FACR
Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
In this Article
- Introduction to night sweats
- What are the causes of night sweats in women, men, and children?
- Idiopathic hyperhidrosis
- Hormone disorders
- Neurologic conditions
- Night sweats treatment
- Sweating (Perspiration) FAQs
- Find a local Internist in your town
Night sweats are an early symptom of some cancers. The most common type of cancer associated with night sweats is lymphoma. However, people who have an undiagnosed cancer frequently have other symptoms as well, such as unexplained weight loss and fever.
Taking certain medications can lead to night sweats. In cases without other physical symptoms or signs of tumor or infection, medications are often determined to be the cause of night sweats.
Antidepressant medications are a common type of medication that can lead to night sweats. All types of antidepressants including tricyclic antidepressants, selective serotonin reuptake inhibitors (SSRIs), and the newer agents, venlafaxine (Effexor) and bupropion (Wellbutrin) can cause night sweats as a side effect, with a range in incidence from 8% to 22% of persons taking antidepressant drugs. Other psychiatric drugs have also been associated with night sweats.
Medicine taken to lower fever (antipyretics) such as aspirin and acetaminophen can sometimes lead to sweating.
Other types of drugs can cause flushing (redness of the skin, typically over the cheeks and neck), which, as mentioned above, may be confused with night sweats. Some of the many drugs that can cause flushing include:
- niacin (Niacor, Niaspan, Slo-Niacin - taken in the higher doses used for lipid disorders)],
- tamoxifen (Nolvadex)
- nitroglycerine, and
- sildenafil (Viagra).
Many other drugs not mentioned above, including cortisone, prednisone, and prednisolone, may also be associated with flushing or night sweats.
Viewers share their comments
- Submit »
- Submit »
Find out what women really need.